Benzos Diazepam Anxiolytic Effects

Michael_25

Bluelighter
Joined
Oct 19, 2009
Messages
557
Location
Gainesville, Florida
I've been on diazepam since mid-2012. My psychiatrist scripted 10 mg a day only. When I first took, all I needed was 10 mg to get that calm, anxiolytic effect. However, these days diazepam has virtually no anxiolytic effect at all. I recall reading that sedation decreases with tolerance, but the anxiolytic effect is still present. I must be an anomaly since no matter what dose I take, all it does is sedate me, making me sleepy. Is there a way to get back that anti-anxiety effect?
 

KS78

Bluelighter
Joined
Apr 9, 2008
Messages
471
I think that other than increasing the dose, changing to another benzodiazepine like Clonazepam could help.
 

Michael_25

Bluelighter
Joined
Oct 19, 2009
Messages
557
Location
Gainesville, Florida
I think that other than increasing the dose, changing to another benzodiazepine like Clonazepam could help.
My psychiatrist refuses to issue other benzos, claiming the others are too addictive. He like Valium for its long half-life. However, I recently had some nitrazepam and it had the same effect (yes, I know it's a hypnotic).
 

KS78

Bluelighter
Joined
Apr 9, 2008
Messages
471
Well, maybe you can increase the dose or in case that's not possible, you could potentiate by combining with another medication like Hydroxyzine.
 

Michael_25

Bluelighter
Joined
Oct 19, 2009
Messages
557
Location
Gainesville, Florida
Well, maybe you can increase the dose or in case that's not possible, you could potentiate by combining with another medication like Hydroxyzine.
I've had single doses as high as 120 mg. All it did was make me sleep for 13 hours. Potentiating it with another drug like Hydroxyzine might help. Which class of drugs does it belong to? What is it used to treat?
 

Hodor

Bluelighter
Joined
Jul 3, 2009
Messages
1,630
I've had single doses as high as 120 mg. All it did was make me sleep for 13 hours. Potentiating it with another drug like Hydroxyzine might help. Which class of drugs does it belong to? What is it used to treat?
Hydroxyzine is a first-generation histamine, i.e. one that still exerts significant sedating effects (and since antihistamines tend to block not just histamine receptors, but also certain serotonergic and adrenergic ones to some extent, the sedation is compounded).

In the treatment of allergies, it has been replaced by less sedating antihistamines like loratadine, but it is still considered valuable as a sleep aid and anxiolytic drug (however, unlike benzodiazepines, it is not considered recreational... it could probably be best described as a milder version of quetiapine/seroquel).
 

Wilson Wilson

Moderator: BDD, OD
Staff member
Joined
Aug 6, 2014
Messages
1,432
Location
LDN, UK
I actually had the same problem. Diazepam would sedate me and make me come off a bit "drunk" but would not do much for anxiety. I asked my doc to switch my script to clonazepam and I have been much happier. It has hardly any sedative effect (except in high doses or with no tolerance) but it is excellent for anxiety so I consider it to be a much more sober feeling, clearheaded benzo.

All I would say is watch out to not take too much if you do change to clonazepam, as higher doses can easily cause blackouts. But at a sensible dose (1mg tends to be enough for me and I've been on benzos for years) you get all-day anxiety relief without much sedation and stay clearheaded.

I am actually scripted 2-4mg clonazepam per day but usually just break the pills in half and take up to 2mg at the max, but as I said usually 1mg is perfectly sufficient. You will likely find the same coming from 10mg diazepam. 1mg clonazepam is equivalent to 10mg diazepam roughly.
 

ChemicallyEnhanced

Bluelighter
Joined
Apr 29, 2018
Messages
2,436
Location
UK
I've been on diazepam since mid-2012. My psychiatrist scripted 10 mg a day only. When I first took, all I needed was 10 mg to get that calm, anxiolytic effect. However, these days diazepam has virtually no anxiolytic effect at all. I recall reading that sedation decreases with tolerance, but the anxiolytic effect is still present. I must be an anomaly since no matter what dose I take, all it does is sedate me, making me sleepy. Is there a way to get back that anti-anxiety effect?
No, the anti-anxiety effect goes away, too. You very quickly end up needing it just to feel normal. The only way to get it back is to increase your dose.
 
Top